News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Cardiology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Cardiology Answers List

Forum Name: Miscellaneous Cardiology Topics

Question: PSVT


 lucidity03 - Thu Aug 05, 2004 11:48 am

(I am a healthy 25 year old woman.)

Three months ago I ended up in the emergency room with a heart rate of 200bpm. My heart had been racing for about 5 hours and I decided to go to the ER.

After 4 hours in the ER, they got me down to 120 bpm. Long story short, after an EKG, blood tests, echocardiogram, etc... they diagnosed me with PSVT. I spent a week in the hospital stablizing and getting adjsuted to my new meds.

I only had one episode prior to my hospital visit of an elevated heart rate. It went away after a half hour. After that first episode, I called my gynocologist and told her what happened. I had been put on a new birth control, Yasmin two weeks prior to the attack. The gyno saw no corrolation and told me it wasn't related.

After being in the hospital, I shared my question with the doctors about possibly the Yasmin causing my PSVT. They were doubtful but didn't say no. They said I could go off the Yasmin if I was worried. So, I did. I was put back on another birth control with no problem (and now my gyno is worried to change the pill around because my hospital visit).

After talking to my pharmicist (a personal friend), she informed me that there is a diuretic in the Yasmin. She said that diuretics can upset postassium levels, leading to heart problems. She said that she wouldn't doubt that the Yasmin caused my palpitations.

I am now on Cardizem CD (360mg. once a day) and Lopressory (50mg. twice a day). I had one attack since the hospital and it was the week I was let out and they day I had a wisdom tooth pulled (it happened 5 min. after taking Codine which I later found out is filled with caffine).

I'm on slim to no caffine and my heart rate is now barely 60 while resting. I have had no heart problems recently.

After this epic story, I want to know if it could have been the Yasmin that caused my heart problems. I want to know if it's possible that the problem is gone for good. My cardiologist said that maybe after 2 years of no attack, we can discuss changing my medication. I don't mind the medication (especially if it keeps me from attacks) but I'm rather young to be on so many meds. I just wanted to hear opinions on this.

Thanks.
 Dr. Yasser Mokhtar - Fri Aug 06, 2004 6:49 pm

User avatar Dear lucidity03,

Yasmin does not have a diuretic in its listed active ingredients.

One of its side effects though is high potassium which in very rare cases can cause psvt but low potassium is the condition that is very notorious for causing it.

Most probably, yasmin was not the cause of the psvt that you had.

Since you stayed in the hospital for a week, i would assume that you were tested for lots of things to make sure that the psvt was not caused by any of them.

Being young and healthy otherwise makes it difficult sometimes for some people to take medications on chronic basis for an unknwon periods of times.

Stay away from all the things that can stimulate your heart like caffeinated beverages, alcohol, smoking, working long hours without rest and not getting enough sleep.

i can not answer the question of whether or not and when you should go off of your medications. There is another alternative of course is that you see a cardiologist specialized in arrhythmias called an electrophysiologist unless your cardiologist is already an electrophysiologist.

Thank you very much for using our website http://doctorslounge.com and i hope that this information helped and if you still have any questions or concerns, please do not hesitate to post them.

Yasser Mokhtar, M.D.
 lucidity03 - Mon Aug 09, 2004 9:29 am

Thank you for the response.

They ran countless tests, but did not inform me of what may be or may not be causing the problem. I do know it's not my thyroid, and they didn't alarm me to anything else.

One thing that was very frustrating at the hospital (and in my follow-up appointments) was that no one explained anything to me. I just had to lay there, get tests done, and go home when they gave the ok. The nurse is the one who explained PSVT to me (and I thank her for that!) So, it's very frustrating trying to sort out everything that happened and know how to get better (or, rather, stay better).

I don't mind being on the medication if it's helping. But, if it was the Yasmin, I'm on all this medicine for no reason at this point. But, I guess it's better safe than sorry.

I do not drink caffinated beverages, I don't smoke, and I don't drink.

BUT... I cut way back on the chocolate (because it has caffiene). However, I do occasionally indulge in the rare chocolate treat. Do you happen to know how much caffiene is in chocolate? I would assume it's not nearly as bad as coffee? (I did get the ok from the cardiologist's nurse to allow myself to indluge once in awhile.)
 Dr. Yasser Mokhtar - Mon Aug 09, 2004 9:57 am

User avatar Dear lucidity03,

Thank you very much for the update.

i don't think that yasmin was the culprit behind your psvt.

Arrhythmias might be a one time thing and you might never have a problem with them after this one time whether or not you are taking medications.

If you don't have any problem taking the medications, i would recommend that you follow your doctor's advice and continue to take them. The problem with medications is side effects and as i said sometimes, it is hard on some people to take them if they don't know for how long.

If you start having side effects or you have recurrent arrhythmias while on the medication, i would recommend going to an electrophysiologist (cardiologist specialized in arrhythmias) to have a test known as an electrophysiological study or for adjustment of medication.

Thank you very much for using our website http://doctorslounge.com and i hope that this information helped.

Yasser Mokhtar, M.D.
 noelle - Wed May 18, 2005 2:15 am

Hello Dr,

I read a post where you answered one lady who had PSVT and had been on Yasmin birth control. I am (or was?) a healthy 35 year old woman, who had not been on birth control pills for over 6 years. After a visit to the Obgyn, she thought that Yasmin would be good for my adult onset acne and heavy periods. I took yasmin for three months - it cleared up the acne, but when I had my heart racing and skipping (over 250 beats per min), diagnosed with PSVT, I quit taking the yasmin, thinking there might be a connection. I have never had any kind of heart problem in the past. All other tests given during and after event were in 'normal' range. . . no explaination for the racing and skipping, nothing unusual in the echocardiogram at the cardiologist, no immediate family heart problem history. I have been on cartia for the last couple of months, and have not had my heart go out of control on me since. I have also, about three weeks ago - out of the blue, had a gallbladder attack. Since my new heart condition, I have been horribly careful with my diet - and have never really enjoyed fried food. (The surgeon and Dr in the ER kept asking what fried foods I had been eating.) The polyps on the ultrasound looked like 'multiple stones', and so out came my gallbladder - about a week and a half ago now. The Surgeon called it a "diseased gallbladder" and said it would have had to have come out even if they had known what the ultrasound was showing was polyps instead of stones. Again, totally caught by surprise, no family history of gallbladder problem, no previous attacks.

My question is this: If these two things are linked to something else besides a side effect to this specific medication - Yasmin, what could it be? I feel like my cardiologist is taking care of my heart, my surgeon is taking care of my gallbladder. . . but could I be missing something else in the big picture? If so, do you know where else I can turn to get some answers? I am now anxious a lot - especially at night - and am fighting the constant question in my head - "What could be next"?

Thank you in advance for your time and answer,

Noelle

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here